Michigan, 2017

Hail in Michigan, September 4, 2017

September 4, 2017 · NWS APX · 1 event in 1 county or zone

A broken line of thunderstorms crossed northern Michigan at around midday. One storm produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A broken line of thunderstorms crossed northern Michigan at around midday. One storm produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 4, 9:25 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 4, 9:25 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
1025 AM EDT Mon Sep 4 2017

.UPDATE...
Issued at 1015 AM EDT Mon Sep 4 2017

The sfc cold front is now aligned from far nrn Lake Huron back
westward to between Charlevoix and Bellaire and through mid Lake
Michigan. Showers and a few storms were lighting up as a shortwave
presses through the western Great Lakes. MUCAPES were roughly
500j/kg, maybe nearing 1000j/kg in the southern CWA. This has
only resulted in primarily intra-cloud flashes attm with just a
few cloud to ground strikes. Am expecting showers to fill in
further heading into afternoon as the shortwave continues to round
the base of large scale upper low in Ontario. Latest satellite
showing some holes in the clouds closer to Saginaw Bay for
possible better diurnal heating and instability growth. This is
also where there is a marginal risk for a severe storm or two
resides with the primary threat being mainly damaging winds.
Will have to monitor this area over the next several hours.
Currently storms are well below severe limits. The band of showers
is expected to be out of the Sag Bay region late this afternoon.

A little more nebulous heading into tonight. Several ill-defined
shortwave troughs expected to wrap into nrn Michigan, while the
will be some lingering instability over the warmer lakes,
primarily Lake Michigan. Could see some spotty showers in portions
of NW lower due to this. Temps in cold advection behind the
departed front will result in growing/deepening instability over
the lakes, sufficient enough for lake effect showers. This
continues into Tuesday, along with the possibility for a few
strikes of lightning out of those bands with expected MUCAPES of
300-500j/kg.

&&

.NEAR TERM...(Today through Tonight)
Issued at 311 AM EDT Mon Sep 4 2017

...Showers and thunderstorms today and tonight...

High Impact Weather Potential...Thunderstorms possible thru
tonight...with a marginal risk of severe storms this afternoon for
our SE CWA...

Pattern Synopsis/Forecast...Upstream cold front is just NW of our
CWA early this morning...extending from the parent low centered over
James Bay thru UPper Michigan into NW Wisconsin and Southern
Minnesota. Area of convection continues to bloom along and just
ahead of this boundary...impacting mainly Upper Michigan...the
Straits area and the tip of the Mitt attm. Embedded thunder remains
along the NW quadrant of this area of convection in line with the
instability axis and pronounced 850 mb theta E ridge. Strengthening
WAA ahead of this front along with increasing cloud cover have
limited diurnal cooling...with many locations across our CWA holding
in the 60s to around 70 degrees.

Cold front will reach the Straits area by 12Z early this morning...
and will then make steady progress SE thru our CWA throughout the
day. Front should clear our CWA by late afternoon...thus FROPA will
occur during peak heating for the SE half of our CWA. This timing
combined with descent dynamics and thermodynamics along and ahead of
the front will lend to increasing thunderstorm chances for this area
as we head into the afternoon. 0-3 km bulk shear values increase to
40-50 kts within this area during the afternoon...resulting in a
marginal chance for a few severe storms...with damaging winds being
the primary threat. Temps will generally hold in the 60s across most
of our CWA today...with the exception of our far SE CWA where high
temps will warm into the low to mid 70s where the cold front will
slide thru the latest.

Broad deep troughing...CAA and ample wrap-around low level moisture
behind the departing cold front will lead to increasing chances of
showers tonight. There is a slight chance for a thunderstorm as well
thanks to CAA aloft and steepening mid level lapse rates. Low temps
tonight will cool into the upper 40s to around 50 degrees.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 311 AM EDT Mon Sep 4 2017

...Lake Rain Showers Tuesday and Wednesday Below normal
Temperatures...

High Impact Weather Potential...None

Pattern Synopsis/Forecast...With the cold front through the region
from Monday/Monday night, the cold air bursts in the forecast area
under the 500 mb low near James Bay, and rotates into the Upper
Great Lakes. 12z/Tue, the 850 mb temperatures are +6c in N Lower,
but falls to around +3C by 00z/Wed. The lake temperatures in N Lake
Michigan are around 19c, so with the delta t around 16c, we will see
some shallow convection moisture in the lower level, i.e. Lake
effect rain showers. The HiRes models aren't picking up on it, but
the potential is there. The models do spit out a couple hundred J/kg
of MLCAPE, and under the 500 mb low will expect that some thunder
would be possible, but think that most of this will be rain showers.
It might be a good time for water spouts.

Primary Forecast concerns...The LE Rain will be the main concern as
the temperatures stay in the 60s by day and 40s by night. The
thunder potential seems a bit high, but considering the 500 mb low
overhead, can't rule out some thunder or possibly some graupel as
the freezing levels fall.

.LONG TERM...(Wednesday night through Sunday)
Issued at 311 AM EDT Mon Sep 4 2017

...From Below Normal to Above Normal Depending on Irma...

Extended (Thursday through Sunday)...The models are still in
agreement with the previous runs with the 500 mb low moving out of
the Upper Great Lakes Thursday. This would mean that the showers
would taper off over the region during the day, then the drier,
warmer air would begin to move into the region overnight. The models
then rotate the 500 mb ridge into the Upper Great Lakes Friday and
continue into Monday. This will give us dry weather through the
weekend and probably into early next week. However, this will all be
predicated on the path that Irma will map out over the weekend and
into early next week. The speed of the trough moving out on Thursday
could be delayed by Irma, or the 500 mb ridge pushing it out will
work, and the Irma will affect the East Coast. Stay tuned...

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 709 AM EDT Mon Sep 4 2017

Scattered showers will remain possible across much of Northern
Lower Michigan today and tonight as cooler air...deep cyclonic
flow and wrap-around moisture take hold of our region behind a
cold front moving thru our area today. Cigs will drop to MVFR this
afternoon and evening within this wrap-around moisture. LLWS will
come to an end early this morning as gusty winds shift to the
west and eventually NW behind the cold front.

&&

.MARINE...
Issued at 311 AM EDT Mon Sep 4 2017

Winds and waves will remain within SCA criteria across virtually all
of our nearshore areas this morning into early afternoon. Conditions
will gradually decrease during the rest of the afternoon and into
tonight. Showers and thunderstorms are likely today along and ahead
of a cold front sweeping thru the region. There is also a good
chance for showers and possibly a few thunderstorms tonight into
Tuesday thanks to deep cyclonic flow and CAA in the wake of the
departing cold front.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 5 PM EDT this afternoon for MIZ020-
     025-031.
LH...SMALL CRAFT ADVISORY until 2 PM EDT this afternoon for LHZ346-
     349.
     SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ347-348.
LM...SMALL CRAFT ADVISORY until 2 PM EDT this afternoon for LMZ323-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&

UPDATE...SMD
NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Sep 4, 10:00 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1100 AM EDT Mon Sep 4 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
1100 AM EDT Mon Sep 4 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

A band of showers with scattered thunderstorms will sink southeast
through northern lower Michigan through the day. There is a marginal
risk for a few severe storms for locations south and east of a line
from West Branch to Oscoda. Damaging winds will be the primary
threat.

There is also a high swim risk due to rip currents today for the
Lake Michigan beaches from Leelanau county southward.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight chance for thunderstorms in portions of Northern
Lower Michigan Tuesday afternoon and Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Sep 4, 9:16 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1016 AM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
09/04/2017  M45 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL, LELAND.

0510 AM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
09/04/2017  M41 MPH          LEELANAU           MI   MESONET

            MESONET STATION GTLM4, 6 NE NORTHPORT.

0300 AM     HIGH SUST WINDS  13 W FRANKFORT          44.60N 86.50W
09/04/2017  M39 MPH          LMZ366             MI   BUOY

            BUOY STATION WDH7559, 13 W FRANKFORT.

&&

The radar

The NCL Michigan radar (KAPX), 42 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Charlevoix

When
September 4, 10:26 AM EST to 10:31 AM EST
Where
Charlevoix County, 1.47 mi SSW of East Jordan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.150, -85.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723305.